Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 39, NWS Hastings, NE

May 7, 2016Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 7, 2016, 8:28 PM CDT for Dawson County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 8:28 PM CDT (01:28 UTC)
Expired
May 7, 2016, 9:15 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:50 PM CDTHAIL 0.885 Nne Farnam, NETRAINED SPOTTER REPORTS PEA TO NICKLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS53 KGID 080128
SVRGID
NEC047-080215-
/O.NEW.KGID.SV.W.0039.160508T0128Z-160508T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
828 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 915 PM CDT

* AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
  OF COZAD...OR 25 MILES WEST OF LEXINGTON...MOVING NORTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COZAD...GOTHENBURG AND FARNAM. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 224.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4104 10022 4105 9992 4103 9983 4070 10003
      4070 10022
TIME...MOT...LOC 0128Z 199DEG 29KT 4066 10020 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINLEIN
2 follow-up statements
704 
WWUS53 KGID 080204
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT SAT MAY 7 2016

NEC047-080215-
/O.CON.KGID.SV.W.0039.000000T0000Z-160508T0215Z/
DAWSON NE-
904 PM CDT SAT MAY 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN DAWSON COUNTY...

AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COZAD...OR 15
MILES WEST OF LEXINGTON...MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4103 9983 4070 10003 4070 10022 4104 10022
      4105 9992
TIME...MOT...LOC 0202Z 188DEG 34KT 4078 10005 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINLEIN
872 
WWUS53 KGID 080213
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SAT MAY 7 2016

NEC047-080222-
/O.EXP.KGID.SV.W.0039.000000T0000Z-160508T0215Z/
DAWSON NE-
913 PM CDT SAT MAY 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWSON COUNTY WILL
EXPIRE AT 915 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL 
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4103 9983 4070 10003 4070 10022 4104 10022
      4105 9992
TIME...MOT...LOC 0210Z 199DEG 29KT 4078 10005 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 7, 7:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT SAT MAY 7 2016

.UPDATE...
ISSUED AT 658 PM CDT SAT MAY 7 2016

UPDATED THE FORECAST EARLIER FOR TONIGHT TO ACCOUNT FOR THE SMOKE
FROM CANADA. THIS MAY PERSIST FOR SEVERAL HOURS...IT APPEARS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 320 PM CDT SAT MAY 7 2016

CURRENT RADAR SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS MOVING
INTO THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. THE
COLD FRONT THAT MOVED THROUGH MUCH OF THE FORECAST AREA THIS MORNING
HAS STALLED IN NORTH CENTRAL KANSAS. TO THE NORTH OF THE
FRONT...WINDS ARE FROM THE NORTHEAST AND TO THE SOUTH WINDS ARE FROM
THE SOUTH.

THE UPPER LOW IN THE FOUR CORNERS REGION MOVES INTO THE PLAINS
TONIGHT AND SUNDAY. AHEAD OF THE LOW THERE IS A WAVE THAT WILL BE
MOVING INTO THE FORECAST AREA TONIGHT. EXPECT THE LINE OF SHOWERS
AND THUNDERSTORMS TO CONTINUE TO MOVE TO THE NORTHEAST.
THUNDERSTORMS ARE DEVELOPING ON THE HIGH PLAINS WITH THE UPPER WAVE
THAT IS MOVING THIS DIRECTION. THESE THUNDERSTORMS SHOULD SPREAD
ALONG AND NORTH OF THE FRONT ACROSS NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA THIS EVENING. A FEW OF THE THUNDERSTORMS STILL HAVE
THE POTENTIAL TO BE STRONG TO SEVERE. THE MAIN THREAT WILL BE HAIL
AND WIND WITH THESE. ALL OF THESE THUNDERSTORMS SHOULD LIFT TO THE
NORTH/NORTHEAST DURING THE NIGHT AND WILL PROBABLY COME TO AN END BY
MORNING.

MOST OF THE FORECAST MODELS HAVE SUNDAY MORNING DRY...BUT A FEW HAVE
SOME LINGERING PRECIPITATION IN THE MORNING. THE OTHER POSSIBILITY
IS SOME SHOWERS AROUND DURING THE MORNING. HAVE ONLY KEPT SOME VERY
LOW POPS DURING THE MORNING.

SUNDAY AFTERNOON THERE IS ANOTHER UPPER LEVEL WAVE MOVING IN FROM
THE UPPER LOW ON THE HIGH PLAINS. THE SURFACE LOW TO THE SOUTHWEST
KEEPS A NEARLY STATIONARY FRONT IN NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT MAY 7 2016

ALOFT: THE MEAN LONGWAVE TROF WILL BE OVER THE ROCKIES AND PLAINS
THE NEXT 5 DAYS...WITH THE FLOW DEAMPLIFYING AND THE TROF
TRANSITIONING INTO THE ERN USA IN THE 5-10 DAY PERIOD. SUN NIGHT
INTO MON THE UPR LOW ALONG THE WY/NEB BORDER WILL DRIFT OVER NEB
WHILE THE TRAILING TROF INTO THE DESERT SW SWINGS UNDERNEATH INTO
THE SRN PLAINS. MEANWHILE...A POTENT TROF WILL BE DIVING INTO THE
NRN ROCKIES. THIS TROF WILL CLOSE OFF MON NIGHT AND BECOME DOMINANT
AS IT SWINGS THRU THE DAKOTAS TUE-WED. THE INITIAL LOW/TROF WILL
LIFT OUT OF THE MEAN TROF AND DEAMPLIFY TUE AS IT HEADS FOR THE
GREAT LAKES. THE MEAN TROF WILL CROSS THE FCST AREA WED. SPREAD
INCREASES THU IN THE LAST 2 RUNS OF THE GFS/EC/GEM...BUT THE GENERAL
THEME FOLLOWS THE EC ENSEMBLE MEAN WITH LOW AMPLITUDE WNW FLOW
DEVELOPING AND REMAINING THRU SAT...AS A RIDGE DEVELOPS OVER THE
ROCKIES AND THE TROF MOVES INTO THE E.

SURFACE: THE COOL FRONT THAT MOVED THRU TODAY WILL REMAIN QUASI-
STATIONARY ACROSS NRN KS. WELL-DEFINED LOW PRES OVER KS WILL BECOME
ILL-DEFINED MON-TUE...WITH MULTIPLE WEAK LOWS...SOME OF WHICH WILL
ATTEMPT TO DEPART THE CNTRL PLAINS FOR THE MIDWEST ONLY TO MEET
THEIR DEMISE. A STRONG COOL FRONT WILL ACCOMPANY THE TROF DROPPING
OUT OF THE NRN ROCKIES AND THIS FRONT WILL CROSS THE FCST AREA TUE.
A TROF WILL FOLLOW WED WITH HIGH PRES SLIDING THRU THU. ANOTHER
CANADIAN COOL FRONT WILL SLIP THRU FRI WITH HIGH PRES SINKING INTO
THE NRN PLAINS SAT.

SOME DAILY DETAILS...

SUN NIGHT: TSTMS WILL BE ON-GOING AND INCREASE IN COVERAGE AS THEY
LIFT N ACROSS THE FCST AREA...PROBABLY CONGEALING INTO ONE OR TWO
MULTI-CELL CLUSTERS. THIS WILL RESULT IN MAINLY A SVR WIND/HAIL
THREAT UNTIL ROUGHLY 10 PM. STRONG FORCING WITH A VORT MAX AND LEFT
FRONT QUAD OF 100 KT UPR-LVL JET STREAK. TSTMS END FROM SW-NE AFTER
MIDNIGHT.

ANY BREAKS IN THE CLOUDS OR CLEARING WILL PROBABLY RESULT IN
STRATUS/FOG DEVELOPMENT WITH WEAK PRES GRAD.

MON: PATCHY FOG AND A FEW SHWRS/TSTMS COULD LINGER IN THE MORNING.
ANY SUNSHINE WILL SELF-DESTRUCT INTO ADDITIONAL SCT TSTMS. THE
ENVIRONMENT WILL BE CONSIDERABLY DIFFERENT THAN SUN AS DEEP LAYER
SHEAR WILL WEAKEN TO 10-15 KTS WITH THE UPR LOW OVERHEAD. PULSE
STORMS WILL RULE. TEMPS IN THE 70S WITH DWPTS IN THE 50S WILL RESULT
IN UP TO 1000 J/KG OF MLCAPE E OF HWY 281. SO THERE COULD BE A BRIEF
STRONG STORM WITH DIME SIZE HAIL AND G40 MPH.

TUE: DEPARTURE OF THE TROF AND ARRIVAL OF THE SHORTWAVE RIDGE WILL
RESULT IN CONSIDERABLY MORE SUNSHINE. BUT A BAND OF SHWRS WILL MOVE
THRU PROBABLY DURING THE NIGHT. WE'VE PROBABLY OVER-PLAYED THE RISK
OF THUNDER AS DWPTS WILL MIX OUT INTO THE 40S TUE AFTERNOON.
INSTABILITY SHOULD BE LACKING AND WILL REQUIRE FURTHER ASSESSMENT.

WED: POSSIBLY SOME LEFTOVER MORNING SHWRS IN THE COLD SECTOR. COOLER
WITH PLENTY OF DIURNAL STRATOCU...ESPECIALLY S-CNTRL NEB.

THU-SAT: PROBABLY DRY. A COOL FRONTAL PASSAGE IS SLATED FOR FRI...
BUT SUFFICIENT MOISTURE WILL BE LACKING. THE LAST 2 EC/GFS/GEM RUNS
ARE TRYING TO OUTPUT LIGHT/SPOTTY QPF AT TIMES...BUT THERE IS NO
CONSISTENT SIGNAL LEADING TO LOW PREDICTABILITY. THE FCST DOES
CONTAIN SOME SLIGHT CHANCES FOR SHWRS/TSTMS...BUT WOULD PREFER
HAVING THE FCST DRY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 658 PM CDT SAT MAY 7 2016

BIGGEST ISSUES PERTAIN TO SMOKE ORIGINATING FROM CANADA AND THEN
THUNDERSTORMS LATER TONIGHT. THIS IS A BIG GUESS ON HOW LONG THE
SMOKE WILL LAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HEINLEIN
SHORT TERM...JCB
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, May 7, 6:19 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT SAT MAY 7 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
619 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE ENTIRE OUTLOOK AREA HAS AT LEAST A MARGINAL RISK FOR SEVERE
STORMS INTO THIS EVENING...WITH A SLIGHTLY HIGHER RISK FOCUSED
PRIMARILY WEST OF HIGHWAY 183. THE MAIN HAZARDS WITH ANY
POTENTIALLY SEVERE STORMS WILL BE HAIL AS LARGE AS GOLF
BALLS...AND WIND GUSTS TO AROUND 60 MPH.

ALSO...LOOK FOR AREAS OF SMOKE...GENERALLY ALONG AND NORTHEAST OF
A LINE FROM KEARNEY...TO HASTINGS...TO HEBRON. VISIBILITY MAY DIP
BELOW 3 MILES AT TIMES. THOSE WITH SEVERE RESPIRATORY ISSUES
SHOULD STAY INDOORS WITH THE WINDOWS CLOSED TONIGHT. THIS SMOKE
ORIGINATES FROM WILDFIRES IN CANADA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY AFTERNOON INTO SUNDAY EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD...EVOLVING INTO ONE OR TWO CLUSTERS WITH DAMAGING WINDS
NEAR 60 MPH AND HAIL NEAR THE SIZE OF GOLF BALLS THE PRIMARY
THREATS. THE SEVERE THREAT SHOULD END BY 10 PM...WITH
THUNDERSTORMS COMING TO AN END AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...AND A COUPLE STORMS
COULD BRIEFLY BE STRONG EAST OF HIGHWAY 281...WITH HAIL UP TO THE
SIZE OF DIMES AND WIND GUSTS NEAR 40 MPH.

A COUPLE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
WELL...BUT NONE OF THEM WILL BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, May 7, 8:10 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SAT MAY 7 2016

NEZ060-080200-
DAWSON NE-
810 PM CDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 900
PM CDT...

AT 809 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHWEST OF GOTHENBURG TO 19 MILES
WEST OF ELWOOD TO 12 MILES NORTH OF CAMBRIDGE. MOVEMENT WAS NORTH AT
45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222.

LAT...LON 4105 10022 4105 9991 4091 9995 4070 10003
      4070 10022
TIME...MOT...LOC 0109Z 191DEG 39KT 4076 10034 4059 10024 4046 10022

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:10 PM CDTSpecial Weather StatementGIDDawson50 min
May 7, 9:07 PM CDTSpecial Weather StatementGIDDawson53 min
May 7, 9:17 PM CDTSpecial Weather StatementGIDDawson43 min
May 7, 9:30 PM CDTSpecial Weather StatementGIDFurnas45 min
May 8, 4:18 PM CDTSevere Thunderstorm WarningGIDDawson42 min
May 8, 5:29 PM CDTSpecial Weather StatementGIDDawson46 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningGIDDawson46 min
May 8, 6:11 PM CDTSpecial Weather StatementGIDValley49 min
May 8, 6:38 PM CDTSevere Thunderstorm WarningGIDHarlan52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.